Read more

For more information on tainted steroid shots, go to cdc.gov/hai/outbreaks.

MOUNT PLEASANT — Bob Ross still moves slowly weeks after surgery to clean out an infection that he said was linked to a spinal injection of a fungus-tainted steroid.

He was a tennis player and hiker who struggled with back pain but stayed active. These days, he needs a motorized chair to raise himself to a standing position. He leans on a walker. Violent back spasms plague him.

“They just bring you to your knees,” he said.

The racquet courts and swimming pool across the street from his Hidden Lakes Drive home are a reminder of the exercise he used to enjoy.

“Being inside, being cooped up, is driving me nuts. I’m stir-crazy times 10. I’m hoping that this one day is going to clear up,” he said.

Ross, a retired psychologist with a Ph.D. who was on the staff at the Medical University of South Carolina, traces his health problems to a Sept. 11 spinal injection of fungus-contaminated methylprednisolone acetate, a steroid made at New England Compounding Center. He received the steroid shot to relieve back pain.

A federal criminal investigation of fungal illness linked to NECC products is under way. NECC recalled all of its medications and ceased operation. Massachusetts revoked the company’s license.

“My blood samples were sent to the state Department of Health and Environmental Control for confirmation of fungal infection. The results were positive, and the type of fungus was the same type that infected all the steroid injections from the New England Compounding Pharmacy,” Ross said in an email.

Nationwide, 730 patients have been diagnosed with health problems associated with injection of tainted NECC products, and 51 of them have died. Conditions linked to the suspect steroid include fungal meningitis, spinal and joint infection and stroke, according to the Centers for Disease Control and Prevention.

Health officials have reported two South Carolina residents diagnosed with fungal meningitis who received a spinal injection of the suspect NECC steroid. A third resident has “paraspinal/spinal infection only,” according to the CDC. Those affected are not identified.

Ross first learned of the situation when he received a letter advising him that he had been treated with a steroid that may have been contaminated. The letter told him to watch for symptoms, such as neck pain and headache, within the next 40 days. The time passed without symptoms, so Ross thought he was OK.

Not long afterward, a surgeon friend suggested a spinal operation to fix his back problems once and for all. After thinking it over, Ross, 65, had the surgery on Dec. 11.

He underwent the procedure as an alternative to the dozens of spinal injections that had provided him with temporary relief over the years. Within a week of the operation, though, he felt something wasn’t right. He was feverish and had back spasms. Doctors suspected that Ross had a post-operative bacterial infection. He was treated with rounds of drugs but didn’t recover.

“Nobody had fungus on their mind,” he said.

Ross mentioned to his neurosurgeon the injection of methylprednisolone acetate that he had received in September. The doctor told him that it was unlikely the shot was the cause of his problems because the 40-day window for symptoms to develop had passed.

Another doctor, however, had a different opinion.

“The infectious disease guy jumped right on it,” Ross said.

An MRI revealed a cyst the size of a golf ball near Ross’ spine. A biopsy Feb. 18 showed the cyst contained a mix of methylprednisolone acetate and a fungal contaminant, Ross said.

A second surgery was done on Feb. 20 to clean out the infection. Ross was placed on powerful anti-fungal medicines for 60 days, a treatment that has been tough on him physically and emotionally. His recovery from the back surgery continues. He is not sure when he will be back to normal.

Ross said that he received the Sept. 11 spinal injection at InterveneMD, a local clinic. The clinic said in a statement Friday that it was prohibited by patient confidentiality laws from discussing whether someone was treated at the clinic or if they are a current patient.

Health officials identified InterveneMD as the only clinic in the state to receive the suspect NECC steroid. The clinic has said that it contacted 257 patients who received a spinal injection of the possibly tainted steroid and 78 people who received it in a joint injection.

“We are deeply concerned for all who have been exposed to the tainted medication, methylprednisolone acetate, manufactured by the New England Compounding Center and voluntarily recalled on September 26, 2012,” InterveneMD said in its statement.

“Across the country, hundreds of people, families and providers have been adversely affected by fungal infections linked to three batches of the contaminated medicine from NECC,” the clinic said.

“We will continue to cooperate fully with the CDC, DHEC and attending physicians with accurate data for their investigations and treatment of affected patients.”